Alert archive / Virginia / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 30, 2022, 9:12 AM EDT for Smyth County, Tazewell County, Virginia. It took effect at Mar 30, 2022, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2022, 9:12 AM EDT (13:12 UTC)
- In effect from
- Mar 30, 2022, 12:00 PM EDT
- Expired
- Mar 30, 2022, 7:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WWUS81 KRNK 301312 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 912 AM EDT Wed Mar 30 2022 ...Red Flag Warning This Afternoon for Tazwell and Smyth Counties... .Southwest to south winds will increase this afternoon. Wind speeds will reach 20 to 40 mph with gusts of 25 to 50 mph. Humidity levels drop into the 25 to 30 percent range. This will make for difficult wildfire control. VAZ007-009-302300- /O.UPG.KRNK.FW.A.0001.220330T1600Z-220330T2300Z/ /O.NEW.KRNK.FW.W.0002.220330T1600Z-220330T2300Z/ Tazewell-Smyth- 912 AM EDT Wed Mar 30 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR TAZEWELL AND SMYTH COUNTIES... The National Weather Service in Blacksburg has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 7 PM EDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Virginia, Fire Weather Zone 007 Tazewell and Fire Weather Zone 009 Smyth. * Winds...South 20 to 40 mph with gusts up to 50 mph. * Relative Humidity...25 to 30 percent. * Impacts...Wildfires will be difficult to contain and control during these types of weather conditions. Outdoor burning of any kind is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://www.weather.gov/rnk/fire (all lower case)
1 follow-up statement
076 WWUS81 KRNK 302300 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 700 PM EDT Wed Mar 30 2022 VAZ007-009-310000- /O.EXP.KRNK.FW.W.0002.000000T0000Z-220330T2300Z/ Tazewell-Smyth- 700 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR LOW HUMIDITY AND WIND... Humidity has recovered to 35 to 45 percent across the area, but south winds will be gusty through the night. RH will recover to 80 to 90 percent by dawn as rain moves in. $$ For more information from NOAA/National Weather Service visit... http://www.weather.gov/rnk/fire (all lower case)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 30, 7:39 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 30, 7:39 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 AM EDT Wed Mar 30 2022
.SYNOPSIS...
Gusty southerly winds will develop across the region today in
advance of a strong cold front that will move into the region
from the west early Thursday. Showers and a few thunderstorms
are expected to accompany the frontal system on Thursday. A few
strong to severe thunderstorms will be possible mainly east of
the Blue Ridge Thursday afternoon. Windy and cold conditions
with mountain snow showers will return to the area Thursday
night and Friday. Chilly and unsettled weather conditions will
continue into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Wednesday...
Strong gusty winds and High Fire Danger Southwest Virginia
Today...
Showers and a Few Thunderstorms Arrive Early Thursday...
Today and tonight shaping up to be a fairly active weather
period. Strong southerly flow will develop today between
departing high pressure to our east and a strong cold front
approaching from the west. Late today and overnight, 850mb winds
are progged to be as high as 60-70kts in advance of the front
and its associated convection. These winds could mix down to the
surface at times overnight, especially across the higher terrain
of southwest Virginia in particular. After coordination with MRX
and RLX, have posted a High Wind Warning for the most vulnerable
areas to this type of southerly wind flow, namely Tazewell,
Smyth, and Grayson. It should be emphasized that Western Grayson
is where the main concern for high winds exists (i.e., locations
such as Whitetop and Mt. Rogers with less threat in the eastern
part of the county (i.e., Independence, Troutville, Elk Creek,
etc.). Unfortunately, we do not currently have a way to separate
the eastern part of the county from the western part such as we
can with Greenbrier county WV. The strongest winds will develop
overnight as the aforementioned 850mb jet traverses the area,
with the greatest focus around the 06Z hour. Winds will likely
peak in the 06Z-08Z time frame prior to the frontal associated
convection reaching the western part of the CWA. A Wind Advisory
has been issued for counties one tier further east from the High
Wind Warning and perhaps may need to be extended further north
into WV per coordination with RLX.
Speaking of convection, precipitation will reach the western
border around 10Z. Although this same area of precipitation will
have been strong to severe thunderstorms as it moved across
Tennessee earlier in the night, it will weaken considerably as
it moves into southwest Virginia during the early morning hours.
Even this area remains in a marginal risk, the main threat will
be later in the day from redevelopment further east, mainly east
of the Blue Ridge. Brief locally heavy rain and strong wind
gusts will be the main concern with the morning convection as it
moves east toward the Blue Ridge during the morning and
diminishes in intensity. An isolated rumble of thunder is
possible west of I-77 during the early morning hours.
South to southeast flow along the Blue Ridge will promote the
development of widespread low clouds during the mid to late
afternoon. Going into the evening, this will result in
development of light rain and drizzle along the Blue Ridge,
especially the southern Blue Ridge from TNB to near ROA. This
will result in widespread dense fog as the clouds lower to
intersect the higher terrain.
Temperatures today are starting out 10-15 degrees warmer than at
this time yesterday. However, there are significant variations
as a result of decoupling in protected areas. The above
mentioned cloud cover along to south and east of the Blue Ridge
will retard the warming trend in those areas this afternoon.
Western areas will be the warmest today as clouds tend to break
up more in that region and southerly flow advects in warm air
from the south. The initially very dry air mass that lingers
over the area will combine with the increasingly strong
southerly winds to result in high fire danger in the far western
part of the CWA, mainly west of the Mountain Empire region
exposed more readily to strong southerly flow. This issue is
discussed below in the Fire Weather Section. High temperatures
today will range from the 70s in the far southwest, mainly west
of I-77 to the 50s along the Blue Ridge, with mainly 60s
elsewhere. Lows tonight will be the mildest we have seen in some
time with mainly 50s across the board.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 315 AM EDT Wednesday...
A cold front will bring moderate to heavy rain showers to the area
on Thursday along with the potential for some isolated severe
thunderstorms.
A cold front is expected to cross the region Thursday afternoon and
evening. In advance of this front, a generous flux of moisture is
expected to progress into the area on very strong southerly winds.
The result will be numerous showers spreading across the area on
Thursday morning with rainfall amounts greatest along the crest of
the Blue Ridge. The higher amounts here will be the result of
enhanced upslope trajectories. Some isolated thunderstorms will also
be possible with this first round of precipitation.
By the afternoon, the first wave of showers are expected to be
mostly east of the region, a decrease in cloud cover will help allow
for some localized surface heating in advance of the cold front.
When the front crosses the area, we are expecting the best potential
for afternoon/evening storms to be across the eastern half of the
region. Here surface based CAPES may approach the 500 J/kg range all
withing a regime of mean effective shear of 50 to 60 kts and 0-3km
SRH around 300 m2/s2. We are also looking at a greater than 90
percent chance of LCL values at or less than 1000m. There will be a
concern for damaging winds from the strongest storm, and we cannot
rule out the potential for an isolated tornado.
By late Thursday night the front is expected to be east of the
region and gusty northwest flow will prevail across the entire area.
This flow will help yield isolate to scattered showers across parts
of southeast West Virginia and neighboring sections of southwest
Virginia. As the night progresses, coverage will decrease,
temperatures will fall, and by daybreak Friday some of the higher
peaks of southeast West Virginia may see the rain showers mix with
snow showers. While the precipitation will be on the decrease thanks
to arriving drier air, gusty conditions are expected to last through
the day on Friday. The latest indications are for gusts to remain
just below Wind Advisory thresholds, however, this is a feature that
will need to be monitored for trends.
Friday night into Saturday, the winds will decrease to light and
variable before switching to southwest and increasing. This will be
a result of the an upper ridge moving into and then east of the
area. This quick departure of the ridge can be contributed to an
equally fast moving shortwave trough moving through the Great
Lakes/Ohio Valley region Saturday night. The bulk its energy and
moisture is expected to remain north of the region, but enough will
cross our area for scattered showers to spread east to the crest of
the Blue Ridge with the potential for isolated coverage across
eastern areas.
Temperatures during this portion of the forecast will start about
ten to fifteen degrees above normal on Thursday, but trend cooler
into the start of the weekend when values about five degrees below
normal are forecast.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 115 AM EDT Wednesday...
We will trend milder through this portion of the forecast and have a
small change of showers Sunday in the west.
On Sunday, the Ohio Valley shortwave trough is expected to be
heading east through PA/NY/NJ. In its wake, northwest flow will
prevail across the area. There may be enough residual low level
moisture for some upslope showers across parts of southeast WV.
Coverage of these showers should be greatest around daybreak Sunday,
and decrease as the day progresses. Likewise, cloud cover at
daybreak Sunday is expected to extend east to the crest of the Blue
Ridge. As drier air works its way into the region, cloud cover will
also be on the decrease during the day.
Sunday night into Monday, high pressure will build into the region
both aloft and at the surface all while an upper trough/low will
eject eastward from the Four Corners area. In advance of this
feature, low level moisture will be on the increase from the western
Gulf of Mexico into first the Lower Mississippi Valley, and
eventually the southeast U.S. by Tuesday morning.
As Tuesday progresses, this moisture is expected to move into our
region in advance of the upper low and an associated frontal
boundary. Depending upon how this pattern sets up, various degrees
of precipitation and instability are forecast for the region. At the
very least, showers will be in the forecast for Tuesday. There is
still too much uncertainty for the potential for thunderstorms and
the overall rainfall pattern for the region.
Temperatures during this portion of forecast will trend milder with
values by Tuesday expected to be five to ten degrees above normal.
Confidence in the Sunday/Monday portion of the forecast is moderate
with Tuesday being low-moderate.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 740 AM EDT Wednesday...
Synopsis: A warm front was lifting north into northern WV and
northern VA this morning. BKN-OVC 050-070 associated with this
front and scattered light precipitation has moved north of the
area for the most part early this morning. A strong Pacific
cold front will approach the area from the west late tonight.
Diminishing convection will accompany the front into southwest
VA toward daybreak Thursday. Strong southerly winds will develop
across the region, especially southwest Virginia later this
morning into the afternoon. A High Wind Warning is in effect for
Tazewell, Smyth, and Grayson counties with a Wind Advisory one
tier of counties further east as well as into northwest NC. The
southerly flow through the day will result in rapidly increasing
moisture along the Blue Ridge resulting in widespread low
clouds, fog, drizzle, and light rain especially along the Blue
Ridge by afternoon/evening, continuing overnight until the
frontal system arrives early Thursday.
Ceilings...generally VFR this morning, trending toward MVFR this
afternoon along to south/east of the Blue Ridge, then widespread
IFR ceilings developing overnight reaching western areas of the
CWA mainly after midnight, but areas along to east/south of the
Blue Ridge by late afternoon/evening.
Visibilities...generally VFR through the afternoon, trending
toward MVFR along the Blue Ridge by evening, then IFR-LIFR along
the Blue Ridge during the evening/overnight in FG/DZ/-RA. MVFR
visibilities also expected in showers western areas by 10Z-12Z
Thursday morning.
Winds...increasing southerly winds today to 15-30 mph wester,
10-20 mph east. Gusts 50-60 mph across the higher terrain in the
far western areas, generally 30-40 mph gusts west of I-77 and
gusts 15-25 mph elsewhere. Winds becoming southwest to west late
tonight/early Thursday west of I-77.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate Confidence in Visibilities,
- Moderate to High Confidence in Wind Speed,
- High Confidence in Wind Direction.
Extended Aviation Discussion...
widespread showers and a few thunderstorms expected Thursday
morning, mainly east of the Blue Ridge during the afternoon
with widespread sub-VFR ceilings expected Thursday, improving
Thursday night in the east but likely remaining MVFR-IFR west in
upslope showers/snow showers. Gusty northwest winds, colder
temperatures, and possibly upslope showers/snow showers follow
into Friday, especially across the western mountains. Unsettled
weather conditions with variable cloud cover and cold
temperatures expected for the weekend, but periods of VFR
conditions likely.
&&
.FIRE WEATHER...
As of 500 AM EDT Wednesday...
Fire Weather Watch for Tazewell and Smyth Counties This
Afternoon...
Increasingly strong southerly winds, dry fuels, and relatively
low RH values in the 30-35% range by afternoon have prompted the
concern for increased fire danger in far southwest VA. After
coordination with SPC/Fire Weather as well as MRX and RLX, have
decided to post a Fire Weather Watch for these two counties. Not
enough confidence yet for a Red Flag Warning with southerly
flow also resulting in increasing RH values through the day.
Wind will be the main factor. Day shift will have to decided
whether to upgrade/expand Fire Weather Watch to a Red Flag
Warning or just issue a Fire Danger Statement.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 8 PM this evening to 6 AM EDT Thursday for
VAZ010-012-016.
High Wind Warning from 8 PM this evening to 6 AM EDT Thursday
for VAZ007-009-015.
Fire Weather Watch from noon today to 7 PM EDT this evening
for VAZ007-009.
NC...Wind Advisory from 8 PM this evening to 6 AM EDT Thursday for
NCZ001-002-018.
WV...Wind Advisory from 8 PM this evening to 6 AM EDT Thursday for
WVZ042.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/RAB
FIRE WEATHER...RABHazardous weather outlook, Mar 30, 6:25 AM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 625 AM EDT Wed Mar 30 2022 VAZ007-009-311200- Tazewell-Smyth- 625 AM EDT Wed Mar 30 2022 ...FIRE WEATHER WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT THURSDAY... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. High Wind Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms on Thursday. Marginally severe hail and localized damaging winds gusts will be the main threat with any severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and tonight to report strong winds and/or wind damage. Limited spotter activation is also possible Thursday to report any severe thunderstorms. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. NCZ003>006-019-020-VAZ011-013-014-017>020-022-023-032>034-043-044- 058-WVZ043-044-507-508-311200- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-Pulaski- Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Patrick- Franklin-Bedford-Henry-Pittsylvania-Halifax-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 625 AM EDT Wed Mar 30 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southerly winds overnight and early Thursday may approach Wind Advisory criteria in some areas, especially west of the Blue Ridge. Winds could gusts as high as 40 mph overnight and early Thursday morning. There is a marginal risk for severe thunderstorms on Thursday. Marginally severe hail and damaging winds gusts will be the main threat with any severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible Thursday to report any severe thunderstorms. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. VAZ015-311200- Grayson- 625 AM EDT Wed Mar 30 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT THURSDAY... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms on Thursday. Marginally severe hail and localized damaging wind gusts will be the main hazard with any severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and tonight to report strong winds and/or wind damage. Limited spotter activation is also possible Thursday to report any severe thunderstorms. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. VAZ024-035-045>047-059-311200- Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 625 AM EDT Wed Mar 30 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk of severe thunderstorms Thursday, mainly during the afternoon. Large hail and damaging wind gusts will be the main hazard with any severe thunderstorms. However, an isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Thursday, mainly during the afternoon, to report any severe thunderstorms. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. NCZ001-002-018-VAZ010-012-016-WVZ042-311200- Ashe-Alleghany NC-Watauga-Bland-Wythe-Carroll-Mercer- 625 AM EDT Wed Mar 30 2022 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT THURSDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal threat for severe thunderstorms on Thursday. Marginally severe hail and localized damaging winds gusts will be the main hazard with any severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and tonight to report strong winds and/or wind damage. Limited spotter activation is also possible Thursday to report any severe thunderstorms. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 4:13 AM EDT | High Wind Warning | RNK | Grayson, Smyth, Tazewell | 26 hr |
| Mar 30, 4:13 AM EDT | Wind Advisory | RNK | Bland, Carroll, Wythe, City of Galax | 26 hr |
| Mar 30, 4:20 AM EDT | Fire Weather Watch | RNK | Smyth, Tazewell | 5 hr |
Nearby
Red Flag Warnings in Virginia, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.